Hail, Columbiana
- When
- March 14, 7:10 PM EST
- Where
- Columbiana County, Lisbon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.780, -80.770
Due to earlier clouds and rain, low-level instability was muted during the evening of March 14th. However, an approaching cold front was able to tap into elevated instability and work with sufficient shear to create another round of strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Due to earlier clouds and rain, low-level instability was muted during the evening of March 14th. However, an approaching cold front was able to tap into elevated instability and work with sufficient shear to create another round of strong thunderstorms. While a damaging wind threat was negated by the stable low levels, several reports of large hail were received in eastern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 14, 6:28 PM EST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 728 PM EDT Thu Mar 14 2024 .SYNOPSIS... Showers and embedded thunderstorms are likely through Friday morning as a series of disturbances ahead of a cold front cross the region. Dry but cooler weather will return Saturday before additional disturbances create cooler, unsettled weather to start the next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... KEY MESSAGES: - A second round of storms ahead of a front will offer low probability severe threats during overnight hours. ------------------------------------------------------------------- First line that quickly crossed the area fizzled as it moved eastward into a much more stable and drier environment. Expect a break before more activity, currently developing in NW Ohio/IN moves southeastward this evening. Evening PoPs were updated to time the exiting line of showers and the arrival of more convection. Latest SPC Mesoanalysis continues to show a stable atmosphere over most of the forecast area. Additionally, warm air advection at 700mb will help to provide a cap. We continue to see higher shear values which would assist in maintaining any stronger updrafts that could develop later this evening. Latest hires guidance shows the main threat for strong to severe storms to be generally from PIT south. Previous discussion... The focus then turns to how quickly the environment can recover ahead of the next shortwave and dropping surface cold front as the warm sector sets up. A lull behind the initial convective line will be replaced by increased storm development along and just ahead of the sagging stationary boundary in conjunction with increased shortwave movement aloft and strong jet ascent. If these storms are able to develop cohesion along the boundary and tap into ~500 J/KG MUCAPE, they may pose an additional wave of low-probability severe thunderstorms favoring a damaging wind threat. Also of note is that convection motion and upper flow will begin to be more parallel, a setup that can favor training storms. At this time, the threat for flooding appears low as there likely is not enough instability for storm regeneration over the same areas as storms dive SE on available instability ahead of the actual surface boundary. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... KEY MESSAGES: - Showers and a few thunderstorms Friday, with low probability flood threat. - Dry and cooler Saturday - Shower chances return with a Saturday night cold front ------------------------------------------------------------------- Showers and embedded thunderstorms will remain likely south of the sagging cold front Friday, but dry advection from the north and the eventual passage of the shortwave trough axis will push remaining storms south and east of the region by Friday evening. Cooler air filtering in behind the front will drop area temperature but remain 10 degrees above the daily average. Any threat from the remaining thunderstorms will be tied to flooding due to multiple rounds of moderate to heavy rain; however, probabilities for high rainfall rates (given limited instability) and excessive rain (less than 10% chance of 24 hr QPF values exceeding 1") are too low for any strong mention of flood potential. The Upper Ohio River Valley will experience dry weather under the influence of high pressure as it sits between shortwave activity to the north and south. Slight warm advection combined with insolation will support area temperature approximately 10 degrees above the daily average. The northern stream shortwave will drop southeast overnight Saturday, but with a more meager moisture profile, will generated showers mostly confined to northwest/western PA (with lower probabilities into OH and northern WV). && .LONG TERM /SUNDAY THROUGH THURSDAY/... KEY MESSAGES: - An active and colder pattern the first half of the week - Snow shower chances return Monday and Tuesday ---------------------------------------------------------------- Ensemble models favor an active weather pattern through early next week as a series of shortwave troughs cross the region amid broad Great Lakes troughing. Expect slight swings in temperature between systems, oscillating between near to below normal, as well as periodic precipitation chances. There is high confidence that enough cold advection will occur with a Monday/Tuesday system to foster a primarily all-snow precipitation-type event; this, like others, system may be more limited in available moisture which would limit the potential for any impact. By mid week, height rises as flow aloft becomes more zonal is expected, which would foster a return to near/above normal temperature and at least a brief period of dry weather. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Another round of showers and thunderstorms develop this evening after 00z over central Ohio, then pushing eastward through the local area generally between 00z-06z. This will be the best chance to see thunder at most area terminals. At this time, confidence was high enough at ZZV to include TS from 02z-05z, but with lacking instability further east, hi res guidance disagreement on timing, and SREF/NBM ProbThunder dropping off to the east, opted to hold off for now on TS mention at all other sites and kept VCTS, though probabilities would be higher for BVI/PIT/AGC/MGW. Wind gusts will increase again as a cold front approaches and the gradient tightens overnight, with southwesterly gusts to 20-25 knots (potentially higher in any thunderstorms). Thunder chances for all terminals will diminish after 07z. Low level wind shear will also be a threat through around 07z with a 35-40 kt LLJ impinging overhead and surface winds relaxing some since earlier in the day. A cold front advances through the area from northwest to southeast after 09z tonight with MVFR/IFR restrictions becoming more widespread as it pushes through. MVFR CIGs become likely (60-80% chance) after 07z and will hold at MVFR until some drier air works in Friday behind the front. Chances are highest for IFR primarily for FKL/DUJ (40-50%) but lower further south. The front and its associated rain showers finally depart late Friday morning and restrictions begin to lift in their wake. .Outlook... Ceilings improve back to VFR levels Friday night but patchy fog development could maintain restrictions through early Saturday. VFR briefly returns later Saturday under high pressure, before another cold front returns increasing potential for precip and restrictions on Sunday. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...22/Frazier NEAR TERM...22/Frazier SHORT TERM...Frazier LONG TERM...Frazier AVIATION...Cermak/MLB
Hazardous Weather Outlook National Weather Service Pittsburgh PA 230 AM EDT Thu Mar 14 2024 OHZ039>041-048>050-057>059-068-069-150630- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe- 230 AM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and tonight. There is a marginal potential for severe thunderstorms this afternoon and evening. Large hail and damaging wind are expected to be the primary hazards, though an isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-013>016-020>022-029-031-073>078-WVZ001>004-012-021- 509>514-150630- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver- Allegheny-Armstrong-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 230 AM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WM
Special Weather Statement
National Weather Service Pittsburgh PA
351 PM EDT Thu Mar 14 2024
OHZ048-057-058-068-142015-
Guernsey OH-Noble OH-Coshocton OH-Muskingum OH-
351 PM EDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN GUERNSEY...COSHOCTON...
MUSKINGUM AND WEST CENTRAL NOBLE COUNTIES THROUGH 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Utica to near North Zanesville
to Perry State Forest. Movement was east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Zanesville, Coshocton, New Concord, West Lafayette, South Zanesville,
North Zanesville, Dresden, Frazeysburg, Philo, Warsaw, Pleasant
Grove, Cumberland, Conesville, Gratiot, Fultonham, Plainfield,
Nellie, Norwich, Chandlersville, and Bridgeville.
This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
145 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3995 8223 3995 8220 4023 8218 4024 8220
4031 8219 4041 8178 4012 8162 3981 8166
3979 8208 3982 8208 3982 8217 3991 8216
3991 8223
TIME...MOT...LOC 1949Z 254DEG 42KT 4026 8227 4000 8210 3977 8222
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MLBSpecial Weather Statement
National Weather Service Pittsburgh PA
742 PM EDT Thu Mar 14 2024
OHZ041-PAZ013-020-150015-
Columbiana OH-Lawrence PA-Beaver PA-
742 PM EDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT COLUMBIANA...NORTHWESTERN BEAVER
AND SOUTHWESTERN LAWRENCE COUNTIES THROUGH 815 PM EDT...
At 742 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sebring, or 9 miles southwest of Salem, moving east at 60 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salem, Columbiana, East Palestine, Ohioville, Lisbon, Leetonia, New
Waterford, Bessemer, Hanoverton, Rogers, S.n.p.j., North Georgetown,
Negley, Homeworth, Guilford Lake State Park, New Garden, East
Rochester, Winona, and Lake Tomahawk.
This includes Pennsylvania Turnpike near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4102 8050 4073 8049 4075 8109 4090 8109
4090 8090 4093 8089 4093 8082 4090 8082
4090 8052 4102 8052
TIME...MOT...LOC 2342Z 265DEG 53KT 4085 8102
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLBThe Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
7 hail. Local standard time, as filed.
A picture of the hail was provided via Facebook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165563, 1165564, 1165565, 1165566, 1165567, 1165568, 1165569.